Lightning, Chautauqua
- When
- June 7, 7:00 AM EST
- Where
- Chautauqua County, 1.22 mi SSE of Silver Creek
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 42.533, -79.164
A warm front brought thunderstorms to the region. An isolated storm moving across Erie County produced winds measured to 60 mph which downed trees in South Buffalo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A warm front brought thunderstorms to the region. An isolated storm moving across Erie County produced winds measured to 60 mph which downed trees in South Buffalo. In Silver Creek, Chautauqua County, lightning struck a transformer at the Silver Creek High School knocking out the power. The school was evacuated and students sent home.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 7, 6:49 AM EST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 749 AM EDT TUE JUN 7 2011 .SYNOPSIS... A WARM FRONT WILL CROSS THE REGION THIS MORNING WITH THE RISK OF A FEW SHOWERS AND THUNDERSTORMS...FOLLOWED BY A PERIOD OF HEAT AND HUMIDITY FROM LATER TODAY THROUGH THURSDAY. THE NEXT COLD FRONT WILL CROSS THE REGION LATE THURSDAY AND THURSDAY NIGHT WITH THE RISK OF MORE THUNDERSTORMS...FOLLOWED BY COOLER AND DRIER CONDITIONS FRIDAY AND SATURDAY. UNSETTLED WEATHER MAY RETURN LATER IN THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... THE MCS THAT WAS TRACKING EAST SOUTHEAST TOWARD WESTERN NEW YORK HAS TAKEN MORE OF A SOUTHWARD DRIFT TOWARD AN AREA OF DEEPER MOISTURE CONVERGENCE OVER CENTRAL LAKE ERIE AND NORTHERN OHIO. MOST OF THE CWA WEST OF THE GENESEE VALLEY WILL STILL SEE OCCASIONAL SHOWERS AND SCATTERED THUNDERSTORMS EARLY THIS MORNING...BUT THE BEST CHANCE FOR STRONG CONVECTION WILL BE OVER NORTHWEST PA/NORTHEAST OHIO. THIS TREND HAS BEEN REFLECTED IN THE UPDATED WX GRIDS. AFTER THE MCS CLEARS THE AREA...EXPECT MAINLY DRY CONDITIONS LATER THIS MORNING THROUGH THE EARLY AFTERNOON. TOWARD MID AFTERNOON..THE COMBINATION OF DAYTIME HEATING AND INCREASING DEWPOINTS WILL MAKE THE ATMOSPHERE INCREASINGLY UNSTABLE. THE LATEST SREF MEAN SURFACE BASED CAPES ARE FORECAST TO RANGE BETWEEN 2500 TO 3000 J/KG ACROSS PARTS OF WESTERN NEW YORK AND THE GENESEE VALLEY...WITH MEAN EFFECTIVE SHEAR VALUES AROUND 20 TO 30 KNOTS. LIFTING MECHANISM THAT WILL GENERATE CONVECTION INCLUDE ANY BOUNDARIES LEFT OVER FROM THIS MORNING'S MCS AND THE PRESENCE OF A MODEST SOUTHWEST BREEZE OFF LAKE ERIE. BASED ON THIS...WOULD EXPECT AFTERNOON CONVECTION TO FIRE UP FIRST ACROSS THE SOUTHERN TIER...THEN ADVECT EAST INTO PARTS OF THE GENESEE VALLEY AND THE FINGER LAKES...AREAS WHICH SPC HAS OUTLINED FOR A SLIGHT RISK OF THUNDERSTORMS FOR TODAY. THE THREAT OF CONVECTION SHOULD DIMINISH LATER IN THE DAY AS ALL BOUNDARIES PULL EAST AND THE REGION GETS MORE FIRMLY INTO THE WARM SECTOR WITH MID LEVEL WARMING INCREASING THE CAP. 850 MB TEMPS ARE FORECAST TO RISE TO 18-20C BY 00Z...AND WHILE THE POTENTIAL FOR LINGERING CLOUD COVER MAY HOLD SURFACE TEMPERATURES DOWN A BIT...STILL EXPECT MOST AREAS TO WARM INTO THE LOWER TO MID 80S DURING THE AFTERNOON. IT WILL TURN QUITE MUGGY AND MORE UNCOMFORTABLE THAN IN RECENT DAYS...BUT THE SOUTHWEST BREEZE SHOULD HELP THE IMMEDIATE BUFFALO AREA. WARM AND HUMID CONDITIONS WILL BE THE RULE TONIGHT. AREA TEMPERATURES WILL HOLD STEADY IN THE MID AND UPPER 60S...WITH SEVERAL LOCATIONS ALONG THE LAKE PLAINS EXPECTED TO HOVER AROUND 70. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... UPPER LEVEL RIDGE WILL BE CENTERED OVER THE OHIO VALLEY AT THE START OF THE PERIOD. THIS WILL PROVIDED A VERY WARM AND HUMID FLOW OF AIR INTO WESTERN AND CENTRAL NEW YORK. WEDNESDAY LOOKS TO BE THE HOTTEST DAY OF THE WEEK WITH 850 MB TEMPERATURES NEARING +22C...RESULTING IN HIGHS IN THE UPPER 80S TO MID 90S...BUT LAKE SHADOWING SHOULD KEEP THE IMMEDIATE LAKESHORE AREAS SEVERAL DEGREES COOLER. THESE TEMPERATURES COMBINED WITH DEWPOINTS IN THE MID TO UPPER 60S WILL YIELD HEAT INDEX VALUES NEAR 100. NOT QUITE ENOUGH FOR HEAT HEADLINES...BUT HOT NONETHELESS. INSTABILITY INCREASING WEDNESDAY AFTERNOON WITH IMPRESSIVE CAPES DEVELOPING...GENERALLY AROUND 2500 J/KG...BUT AIRMASS LOOKS TO BE CAPPED. BEST THREAT APPEARS TO BE CLOSER TO THE SAINT LAWRENCE VALLEY...WHICH WILL BE CLOSER TO APPROACHING COLD FRONTAL BOUNDARY AND UPPER SHORT WAVE. UPPER RIDGE SHIFTING TO THE SOUTHEAST WEDNESDAY NIGHT. A CONTINUED HUMID FLOW WILL YIELD A WARM AND MUGGY NIGHT WITH SOME LOCATIONS REMAINING ABOVE 70F. MAY NEED TO WATCH CONVECTION CROSSING ONTARIO DROPPING SOUTH INTO THE REGION OVER TOP OF THE RIDGE. COLD FRONT WHICH HAS BEEN HANGING TO THE NORTH OF THE AREA WILL DROP SOUTH THROUGH THE REGION THURSDAY. THIS COULD BE A FAIRLY ACTIVE DAY WITH CONVECTIVE CHANCES INCREASING AS THE FRONT MOVES THROUGH. SEVERE WEATHER NOT OUT OF THE QUESTION WITH 0-6 KM BULK SHEAR VALUES AROUND 30 KNOTS. SHOULD BE ANOTHER VERY WARM AND HUMID DAY AHEAD OF THE FRONT WITH HIGHS IN THE MID 80S TO MAYBE LOWER 90S. ONCE THE COLD FRONT MOVES THROUGH EXPECT A RETURN A QUIET PERIOD OF WEATHER INTO THURSDAY NIGHT. && .LONG TERM /FRIDAY THROUGH MONDAY/... FRIDAY LOOKS DRY AND CALM WITH HIGH PRESSURE IN PLACE. THE WEEKEND IS A BIT MORE DIFFICULT TO NAIL DOWN WITH MODEL DISAGREEMENT BETWEEN THE A DEEPER AMPLITUDE TROUGH DEPICTED BY OPERATIONAL 00Z EC AND 12Z GFS...WHILE THE ENSEMBLES SHOW LESS AMPLITUDE WITH A SURFACE LOW MOVING FROM THE MIDWEST INTO THE GREAT LAKES REGION. WILL KEEP SAT DRY FOR NOW BUT INTRODUCE SHOWERS FOR SUNDAY AND MONDAY. AT THIS TIME CONVECTION LOOKS LIMITED WITH MINIMAL INSTABILITY...BUT WITH POOR CONSISTENCY IN THE MODEL GUIDANCE THE FORECAST FOR THE WEEKEND IS LOW. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... THE BACK EDGE OF THE MCS WILL CONTINUE TO DRIFT SOUTH ACROSS WESTERN NEW YORK THIS MORNING. THIS WILL CAUSE SHOWERS TO TAPER OFF FROM NORTH TO SOUTH...FOLLOWED BY A RETURN TO MAINLY VFR CONDITIONS AT ALL TAF SITES. MORE STEADY RAIN ACROSS THE SOUTHERN TIER COULD LOWER VSBYS TO MVFR/IFR AT TIMES THIS MORNING...BEFORE IMPROVEMENT TO VFR CONDITIONS TAKES PLACE AROUND 15Z. EXPECT A FEW MORE SCATTERED SHRA/TSRA TO DEVELOP DURING MID TO LATE AFTERNOON AS OLD OUTFLOW BOUNDARIES AND LAKE BREEZES INTERACT WITH INCREASINGLY MOIST AND UNSTABLE AIR. STILL LOOKS LIKE MOST OF THIS CONVECTION WILL STAY MAINLY SOUTH AND EAST OF KBUF/KIAG. VFR CONDITIONS WILL PREVAIL FOR MOST OF TONIGHT...ALTHOUGH VSBYS MAY LOWER TO MVFR AT TIMES IN HAZE/BR. OUTLOOK... WEDNESDAY...MAINLY VFR. SOME MVFR VSBYS IN HAZE/BR. THURSDAY...VFR/MVFR WITH A CHANCE OF THUNDERSTORMS. FRIDAY...VFR. && .MARINE... LOOK FOR LIGHT WINDS ON THE LAKES FOR THE NEXT SEVERAL DAYS. AFTER A WARM FRONT CROSSES LAKE ONTARIO THIS MORNING...LOOK FOR LIGHT SOUTHERLIES TO TAKE OVER AND CONTINUE INTO THURSDAY BEFORE THE NEXT COLD FRONT SLICES ACROSS THE LOWER LAKES LATE THURSDAY AND THURSDAY NIGHT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TJP NEAR TERM...TJP SHORT TERM...TMA LONG TERM...ZAFF AVIATION...TJP MARINE...TJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 546 AM EDT TUE JUN 7 2011 NYZ001>008-010-011-085-081000- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-SOUTHERN ERIE- 546 AM EDT TUE JUN 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HEAT INDEX VALUES WILL APPROACH 100 WEDNESDAY. PEOPLE WITH HEAT SENSITIVE ISSUES SHOULD PREPARE FOR THESE CONDITIONS AND PLAN ON LIMITING ACTIVITY AND STAYING IN THE SHADE OR AIR CONDITIONING. A COLD FRONT CROSSING THE AREA THURSDAY WILL BRING THE POTENTIAL FOR THUNDERSTORMS. THERE IS A SLIGHT RISK OF THESE STORMS PRODUCING LARGE HAIL OR DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ012>014-019>021-081000- WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- 546 AM EDT TUE JUN 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THERE IS A SLIGHT RISK OF THESE STORMS PRODUCING LARGE HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HEAT INDEX VALUES WILL APPROACH 100 WEDNESDAY. PEOPLE WITH HEAT SENSITIVE ISSUES SHOULD PREPARE FOR THESE CONDITIONS AND PLAN ON LIMITING ACTIVITY AND STAYING IN THE SHADE OR AIR CONDITIONING. A COLD FRONT CROSSING THE AREA THURSDAY WILL BRING THE POTENTIAL FOR THUNDERSTORMS. THERE IS A SLIGHT RISK OF THESE STORMS PRODUCING LARGE HAIL OR DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-081000- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 546 AM EDT TUE JUN 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A COLD FRONT CROSSING THE AREA THURSDAY WILL BRING THE POTENTIAL FOR THUNDERSTORMS. THERE IS A SLIGHT RISK OF THESE STORMS PRODUCING STRONG WINDS AND HIGH WAVES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
713 AM EDT TUE JUN 7 2011
NYZ019-071215-
CHAUTAUQUA NY-
713 AM EDT TUE JUN 7 2011
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 710 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR WESTFIELD...AND
MOVING SOUTHEAST AT 40 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
JAMESTOWN...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4227 7977 4244 7943 4246 7942 4225 7906
4209 7906 4199 7907 4199 7976 4200 7977
4203 7977
TMAThe Buffalo radar (KBUF), 58 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
1 lightning, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327065, 327106.